Hail, Montgomery
- When
- April 22, 7:11 PM EST to 7:21 PM EST
- Where
- Montgomery County, 1 mi WSW of Sideview
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.114, -84.137
The hail was the size of golf balls.
During the evening of April 22nd, a weakening MCS moved across the northern portion of the CWA. A cell on the back end of the system developed some super cellular characteristics and prompted the issuance of two tornado warnings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
During the evening of April 22nd, a weakening MCS moved across the northern portion of the CWA. A cell on the back end of the system developed some super cellular characteristics and prompted the issuance of two tornado warnings. The event was overall quite brief.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 22, 7:03 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 803 PM EDT FRI APR 22 2011 .SHORT TERM.../THE REST OF TONIGHT/...UPDATED ISSUED A TORNADO WATCH FOR THE WESTERN COUNTIES. THE BIGGEST THREAT IS REALLY IN THE BLUEGRASS AREA. A STORM MOVING ACROSS FAYETTE AND CLARK COUNTIES HAS HAD A HISTORY OF PRODUCING FUNNEL CLOUDS...SO WE WILL NEED TO KEEP A CLOSE EYE ON IT AS IT MOVES INTO MONTGOMERY COUNTY. THE REST OF THE STORMS SEEM PRETTY TAME...HOWEVER THE ENVIRONMENT IS FAIRLY UNSTABLE...SO WILL WILL NEED TO WATCH OUT FOR ANY STORMS THAT EXPERIENCE RAPID DEVELOPMENT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH SUNDAY/ SURFACE ANALYSIS THIS AFTERNOON HAS WARM FRONT NOW STRETCHED FROM JUST SOUTH OF LOUISVILLE...SOUTHEAST THROUGH SOMERSET...TO MIDDLESBORO. THIS WARM FRONT IS MAKING STEADY PROGRESS NORTHWARD THIS AFTERNOON. THERE HAS BEEN A FEW POCKETS OF SHOWERS AND STORMS ALONG THE BOUNDARY...BUT FOR THE MOST PART...THE FRONT IS PUSHING ACROSS EAST KENTUCKY WITH VERY LITTLE PRECIPITATION. A FEW SCATTERED SHOWERS OR THUNDERSTORMS REMAIN POSSIBLE AS THE FRONT PUSHES INTO THE I-64 CORRIDOR THIS EVENING. WITH RAPIDLY WARMING MID LEVELS IN THE WARM SECTOR...THE ATMOSPHERE IS VERY CAPPED THIS AFTERNOON. THUS...AFTER THE FRONT PUSHES NORTH...WE SHOULD SEE A VERY QUIET CONDITIONS INTO THE EVENING HOURS FOR THE SOUTHERN TWO THIRDS OF THE AREA. ONE THING WORTH WATCHING VERY CLOSELY IS A COMPLEX OF STORMS ACROSS CENTRAL ILLINOIS. THIS COMPLEX HAS HELD TOGETHER REASONABLY WELL TODAY AND WILL TRACK ALONG AND JUST NORTH OF I-64 THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. AT THE CURRENT PACE...THIS MCS COULD PUSH INTO EASTERN KENTUCKY BY 23Z THIS EVENING. THIS SYSTEM WILL LIKELY RIDE THE WARM FRONTAL BOUNDARY AS IT PUSHES EAST. THIS COULD POSE A SEVERE THREAT AS IT PUSHES INTO AREAS NORTH OF I-64 GIVEN THE DECENT INSTABILITY AND SHEAR. THIS COMPLEX OF SHOWERS AND STORMS WILL LIKELY STALL THE FRONT ALONG OR JUST NORTH OF THE I-64 CORRIDOR. THUS...KEPT POPS IN AREAS TO THE NORTH THROUGH MUCH OF TONIGHT. AREAS IN THE VICINITY OF THE FRONT WILL CONTINUE TO POSE A RISK FOR SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. THE FRONT WILL LIKELY PUSH BACK NORTH ON SATURDAY...LEAVING MUCH OF EASTERN KENTUCKY IN THE WARM SECTOR. ALTHOUGH THERE COULD BE SOME SLIGHT FLUCTUATIONS IN THE POSITION OF THE FRONT THROUGH THE WEEKEND...EASTERN KENTUCKY SHOULD REMAIN IN THE WARM SECTOR THROUGH SUNDAY. THIS WILL ALLOW FOR VERY MILD CONDITIONS THROUGH MUCH OF THE UPCOMING WEEKEND WITH HIGHS INTO THE 80S AND OVERNIGHT LOWS NEAR 60. THE BEST CHANCE OF ANY PRECIPITATION THROUGH THE WEEKEND WILL LIKELY REMAIN NORTH OF I-64...CLOSER TO THE FRONTAL BOUNDARY...WHILE AREAS TO THE SOUTH WILL REMAIN CAPPED. .LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/ THE ECMWF AND GFS ARE IN REASONABLE AGREEMENT THROUGH TUESDAY. A STATIONARY FRONT SHOULD BE LOCATED NEAR THE OHIO RIVER SUNDAY EVENING. AS UN UPPER TROUGH PUSHES EAST FROM THE SW CONUS SUNDAY NIGHT TO THE MIDDLE OF THE NATION BY TUESDAY...AND TAKES ON A NEGATIVE TILT...SURFACE LOW PRESSURE DEVELOPMENT WILL OCCUR OVER THE MIDDLE OF THE NATION. THIS WILL PULL THE FRONTAL BOUNDARY FURTHER NORTH AS A WARM FRONT DURING THIS TIME...LEAVING US MORE DEEPLY IN THE WARM SECTOR. CAN NOT RULE OUT SOME CONVECTION POPPING UP DURING THIS TIME...BUT POPS LOOK RATHER LOW. THE STORM SYSTEM WILL LIFT NORTH OVER THE MIDWEST MONDAY NIGHT AND TUESDAY...WITH TIMING STILL UNCERTAIN. THE COLD FRONT TRAILING FROM THE SYSTEM WILL APPROACH OUR AREA...WITH CONVECTION SET OFF ALONG THE FRONT POSSIBLY MAKING IT HERE TUESDAY...JUSTIFYING POPS HIGHER INTO THE CHANCE RANGE. THE FRONT WILL BECOME STRUNG OUT PARALLEL TO THE UPPER FLOW AND STALL BEFORE ARRIVING. AS THIS SYSTEM LEAVES TO THE NORTH...IT LEAVES A REMNANT UPPER LOW IN THE VICINITY OF MN/WI EARLY TUESDAY EVENING. THE MODEL HANDLING OF THIS REMNANT UPPER LOW EVENTUALLY BECOMES AN ISSUE FOR OUR AREA. BY TUESDAY NIGHT ANOTHER SHORT WAVE TROUGH WILL BE DROPPING INTO THE LARGE SCALE TROUGH AXIS OVER THE MID CONUS. SURFACE LOW DEVELOPMENT ASSOCIATED WITH IT WILL TAKE PLACE OVER TX/OK AND THEN HEAD NE TOWARD THE GREAT LAKES. INCREASING WARM AIR ADVECTION AND FLOW OFF THE GULF AHEAD OF THE SYSTEM WILL MEAN INCREASING POPS TUESDAY NIGHT. AS THE LOW PASSES TO OUR NW AND THE TRAILING COLD FRONT APPROACHES...OUR POPS MAX OUT ON WED AND WED NIGHT. HAVE USED A PEAK IN THE LIKELY CATEGORY AT THIS POINT. AS THIS SYSTEM LEAVES...THE GFS LIFTS OUT THE AFOREMENTIONED MN/WI UPPER LOW AHEAD OF IT...AND WE SEE A QUICK SHOT OF CHILLY AIR MOVE THROUGH ON THURSDAY AND THURSDAY NIGHT WITH SHOWERS POSSIBLE... FOLLOWED BY WARMING ON FRIDAY. IN THE ECMWF...THE MN/WI LOW REMAINS CLOSED AND LINGERS LONGER. THE SECOND SYSTEM PASSES IT BY TO THE SE AND THE TWO DO A BIT OF A FUJIWARA DANCE. THIS SENDS THE MN/WI LOW SE AND DOES NOT BRING OUR COLDEST AIR INTO PLACE UNTIL FRIDAY AND FRIDAY NIGHT. ALTHOUGH SOME MEMBERS OF THE GFS ENSEMBLE SUPPORT THE ECMWF...THE ENSEMBLE MEAN MORE HEAVILY FAVORS THE OPERATIONAL GFS...AND HAVE WEIGHTED THE FORECAST THAT WAY. && .AVIATION.../18Z TO 18Z/ VFR CONDITIONS PREVAIL AT THE MOMENT ACROSS EASTERN KENTUCKY WITH SOME MVFR CIGS EMBEDDED WITHIN A FEW AREAS OF THUNDERSTORMS. EXPECT THE LINE OF STORMS CURRENTLY MOVING INTO EASTERN KENTUCKY TO MOVE ACROSS THE AREA. ONCE THIS HAPPENS...WE WILL BE WELL IN THE WARM SECTOR AND NOT BE EXPERIENCING AS MUCH ISENTROPIC LIFT. THIS SHOULD LEAVE ONLY SOME ISOLATED TO SCATTERED SHOWERS. THE SHOWERS AND THUNDERSTORMS MOVING INTO THE AREA ARE ESPECIALLY DANGEROUS BECAUSE OF SOME OF THE STRONG WINDS IN THE LOWEST 2-4 K FEET. THESE STORMS COULD MIX THIS AIR DOWN AND CAUSE SOME PRETTY STRONG LLWS. EXPECT BKN CIGS ABOUT 5K TO IMPROVE ONCE AFTER SUNRISE. WE ARE EXPECTING SOME GUSTY WINDS DURING THE AFTERNOON HOURS TOMORROW AS THE FRONT APPROACHES AND TIGHTENS UP THE GRADIENT. && .JKL WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 2 AM EDT SATURDAY FOR KYZ044-050>052-058-059- 068-069-079-111. && SHORT TERM...KAS/JJ LONG TERM....HAL AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 711 PM EDT FRI APR 22 2011 KYZ060-080-083>088-104-106>110-112>120-240215- MENIFEE-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT- MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-OWSLEY-PERRY- CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FRENCHBURG...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ... PIKEVILLE 711 PM EDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ044-050>052-058-059-068-069-079-111-240215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-ROCKCASTLE-JACKSON- PULASKI-LEE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...MOUNT VERNON...MCKEE... SOMERSET...BEATTYVILLE 711 PM EDT FRI APR 22 2011 ...TORNADO WATCH 181 IN EFFECT UNTIL 2 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE THIS EVENING...PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR EXCESSIVE RAINFALL AND THE POTENTIAL FOR SEVERE WEATHER THROUGH THIS EVENING. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 335 PM EDT FRI APR 22 2011 KYZ058>060-068-069-106-108-111-112-222030- MENIFEE-POWELL-ESTILL-ROCKCASTLE-MORGAN-WOLFE-LEE-BREATHITT-JACKSON- 335 PM EDT FRI APR 22 2011 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 430 PM EDT FRIDAY AFTERNOON... SOUTHWESTERN MORGAN... SOUTHERN MENIFEE... POWELL... WOLFE... ESTILL... LEE... NORTHWESTERN BREATHITT... NORTHWESTERN JACKSON AND NORTH CENTRAL ROCKCASTLE. AT 334 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED NEAR BOONE AND BEREA...MOVING EAST AT 50 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. KAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 428 PM EDT FRI APR 22 2011 KYZ058>060-108-111-222130- MENIFEE-POWELL-ESTILL-WOLFE-LEE- 428 PM EDT FRI APR 22 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 530 PM EDT FRIDAY AFTERNOON... MENIFEE... POWELL... WOLFE... ESTILL AND NORTHWESTERN LEE. AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAGERSVILLE... OR NEAR IRVINE...MOVING EAST AT 40 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CRYSTAL AROUND 435 PM EDT...ZOE AROUND 440 PM EDT...ZOE AROUND 445 PM EDT...GRANNIE AROUND 450 PM EDT...VORTEX AROUND 455 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 643 PM EDT FRI APR 22 2011 KYZ044-050>052-060-104-106-222315- FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-MORGAN- 643 PM EDT FRI APR 22 2011 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 715 PM EDT FRIDAY EVENING... FLEMING... ROWAN... BATH... SOUTHWESTERN ELLIOTT... NORTHERN MONTGOMERY... NORTHWESTERN MORGAN AND EXTREME NORTHEASTERN MENIFEE. AT 642 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM ELIZAVILLE TO SIDEVIEW...OR ALONG A LINE EXTENDING FROM FLEMINGSBURG TO 9 MILES NORTHEAST OF WINCHESTER... MOVING EAST AT 50 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. AR
The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
3 hail, 2 funnel cloud. Local standard time, as filed.
The hail was the size of golf balls.
A funnel cloud was sighted along Winchester Road in Mount Sterling.
There was a funnel cloud sighted to the south of town. It did not touch down.
There was hail the size of quarters on highway 36 just south of Owingsville.
The hail was the size of golf balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292002, 291999, 292001, 292005, 292006.